Texas, 2011Flash Flooding in Texas, October 8 to 9, 2011
October 8 to 9, 2011 · NWS SJT · 3 events in 3 counties and zones
A slow moving upper level low pressure center interacted with a slow moving frontal boundary and gulf moisture to produce heavy rainfall across West Central Texas. A few reports of flash flooding occurred throughout the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level low pressure center interacted with a slow moving frontal boundary and gulf moisture to produce heavy rainfall across West Central Texas. A few reports of flash flooding occurred throughout the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 8, 5:37 PM CST, 1 hour earlier.
Area forecast discussion, Oct 8, 5:37 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
637 PM CDT SAT OCT 8 2011
.UPDATE...
SEE 00Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
A LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS CONTINUES ACROSS
MUCH OF WEST CENTRAL TEXAS...STRETCHING ACROSS THE
KSOA...KSJT...AND KABI TERMINALS. GIVEN VERY LITTLE EASTWARD
MOVEMENT OF THE SYSTEM...THESE SHOWERS AND STORMS WILL CONTINUE
THROUGH THE OVERNIGHT HOURS. WILL SEE MVFR CIGS AND VSBYS FOR MUCH
OF THE PERIOD...DROPPING DOWN TO IFR AS THE HEAVIER THUNDERSTORMS
MOVE OVER THE INDIVIDUAL SITES.
FARTHER EAST...KBBD AND KJCT HAVE MISSED OUT ON MOST OF THE
CONVECTION SO FAR. HOWEVER...AS OUTFLOW AND OTHER BOUNDARIES
SPREAD EAST...EXPECT THE AREA OF SHOWERS AND STORMS TO EXPAND EAST
AS WELL. MAY TAKE A FEW HOURS FOR THIS TO OCCUR...BUT EXPECT
WIDESPREAD MVFR CIGS FOR THEM TO DEVELOP AFTER MIDNIGHT.
&&
.PREV DISCUSSION... /ISSUED 352 PM CDT SAT OCT 8 2011/
SHORT TERM...
FOCUS IN THE SHORT TERM WILL BE THE CONTINUED THREAT FOR HEAVY
RAINFALL ACROSS THE ENTIRE AREA THROUGH SUNDAY AS A POTENT UPPER
LEVEL TROUGH LIFTS NORTH ACROSS THE AREA THROUGH THE PERIOD.
VERY DIFFLUENT UPPER LEVEL FLOW WITHIN THE RIGHT ENTRANCE REGION OF
THE UPPER JET AND REDEVELOPMENT OF THE LOW LEVEL JET TONIGHT WILL
RESULT IN A CONTINUATION OF WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE AREA OVERNIGHT. COULD SEE A FEW STRONG STORMS OVER
SOUTHERN ZONES THROUGH THE EVENING HOURS WHERE BETTER INSTABILITY
EXISTS BUT SEVERE THREAT WILL BE RATHER LOW. CATEGORICAL POPS WILL
CONTINUE OVERNIGHT WITH THE MENTION OF HEAVY RAINFALL.
FLOW ALOFT WILL BECOME LESS DIFFLUENT ON SUNDAY AS THE MAIN JET CORE
LIFTS NORTH OF THE AREA...BUT LIFT WITH THE PASSAGE OF THE UPPER
LEVEL TROUGH WILL RESULT IN ADDITIONAL HEAVY RAINFALL ACROSS THE
AREA ON SUNDAY. HEAVIEST RAINFALL WILL SHIFT ACROSS EASTERN ZONES BY
SUNDAY AFTERNOON WITH PRECIPITATION EXPECTED TO END LATE SUNDAY NIGHT
OR EARLY MONDAY.
AS FOR QPF AMOUNTS...THE NAM CONTINUES TO PRODUCE SIGNIFICANTLY
LOWER QPF AMOUNTS THAN THE GFS AND ECMWF. SO FAR STORM TOTAL QPF
IS INDICATING 2-2.5 INCHES ACROSS TAYLOR COUNTY...WITH THE HIGHEST
TOTALS OVER NOLAN COUNTY WHERE 2 TO 4 INCHES HAVE FALLEN.
SURROUNDING THESE MAXIMA...1 TO 2 INCHES HAVE FALLEN GENERALLY WEST
OF A SONORA TO ABILENE LINE. WHILE THE NAM APPEARS TOO LIGHT WITH
ITS AMOUNTS....THEN GFS SEEMS A BIT TOO HIGH. FOLLOWED CLOSE TO HPC
GUIDANCE QPF THROUGH THE SHORT TERM WITH AN ADDITIONAL 2 TO 4 INCHES
LIKELY WITH LOCALLY HIGHER AMOUNTS THROUGH SUNDAY. DUE TO THE HEAVY
RAINFALL POTENTIAL...THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT
ACROSS THE CONCHO VALLEY...BIG COUNTRY AND WESTERN PORTIONS OF THE
HEARTLAND THROUGH SUNDAY AFTERNOON. EXPECT MILD TEMPERATURES THROUGH
THE PERIOD WITH LOWS TONIGHT IN THE 60S AND HIGHS ON SUNDAY ONLY IN
THE LOW TO MID 70S.
LONG TERM...
FOR SUNDAY NIGHT...NAM QUICKLY MOVES PRECIP EAST OF THE AREA WHILE
THE MAV AND 12Z ECMWF KEEPS SOME ACTIVITY OVER THE FORECAST AREA
OVERNIGHT SUNDAY AND THROUGH THE DAY ON MONDAY. ECMWF AND MAV HAVE
BASICALLY THE SAME RAINFALL FOOTPRINT WITH THE HEAVIER AMOUNTS
OVER THE EASTERN CWA AND WITH THE ECMWF SHOWING GREATER RAINFALL
TOTALS. WILL KEEP THE WESTERN CWA DRY DURING THE DAY ON MONDAY AS
PER THE NAM BUT WILL KEEP SOME RAINFALL OVER THE EASTERN CWA PER
THE ECMWF AND MAV. AS THE UPPER TROUGH DE-AMPLIFIES INTO THE
FIRST OF THE COMING WEEK...A SECONDARY UPPER TROUGH WILL PUSH A
WEAK COLD FRONT THROUGH THE AREA LATE WEDNESDAY. WILL GO WITH A
DRY FRONTAL PASSAGE PER THE DRY ECMWF FORECASTED SOUNDING.
AFTERNOON HIGHS WILL BE IN THE UPPER 70S ON MONDAY...WARMING INTO
THE MID TO UPPER 80S THROUGH WEDNESDAY. POST FRONTAL AFTERNOON
TEMPERATURES ON THURSDAY WILL BACK INTO THE LOWER 80S WITH A
GRADUAL WARMING BACK INTO THE MID 80S BY THE END OF THE
EXTENDED...AROUND 5 DEGREES WARMER THAN CLIMO. MORNING LOWS WILL
RANGE FROM THE MID 50S TO AROUND 60.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 63 72 55 75 60 / 90 80 30 10 10
SAN ANGELO 62 73 55 78 55 / 90 80 30 10 10
JUNCTION 65 76 61 81 58 / 90 80 60 30 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: CALLAHAN...COKE...COLEMAN...CONCHO...FISHER...HASKELL...
IRION...JONES...NOLAN...RUNNELS...SHACKELFORD...STERLING...
TAYLOR...THROCKMORTON...TOM GREEN.
&&
07
Hazardous weather outlook, Oct 8, 3:09 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
409 PM CDT SAT OCT 8 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092115-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
409 PM CDT SAT OCT 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE CONCHO VALLEY AND
BIG BIG...AS WELL AS THE WESTERN PORTION OF THE HEARTLAND THROUGH
SUNDAY. SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL MAY RESULT
IN FLASH FLOODING OF ROADS...CREEKS AND STREAMS...LOW WATER
CROSSINGS...AND ESPECIALLY URBAN AREAS ACROSS THESE AREAS THIS
AFTERNOON AND AGAIN OVERNIGHT. THE GREATEST POTENTIAL FOR FLASH
FLOODING WILL EXIST NORTH OF A LINE FROM STERLING CITY TO
BALLINGER.
IN ADDITION...SOME THUNDERSTORMS MAY APPROACH SEVERE LEVELS ALONG
THE I-10 CORRIDOR THROUGH THIS EVENING...MAINLY SOUTH OF A IRAAN
TO MERTZON TO MASON LINE. THE MAIN HAZARDS WILL BE DAMAGING WIND
GUSTS AND DEADLY LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAINFALL WITH THE THREAT FOR FLASH FLOODING WILL CONTINUE
ACROSS THE AREA ON SUNDAY. THE GREATEST THREAT FOR FLASH FLOODING
WILL OCCUR ACROSS THE CONCHO VALLEY...BIG COUNTRY AND THE WESTERN
PORTION OF THE HEARTLAND WHERE A FLASH FLOOD WATCH WILL REMAIN IN
EFFECT THROUGH SUNDAY AFTERNOON. HEAVY RAINFALL MAY RESULT IN FLASH
FLOODING OF ROADS...CREEKS AND STREAMS...LOW WATER CROSSINGS...AND
ESPECIALLY URBAN AREAS ACROSS THESE AREAS ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 8, 2:55 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
355 PM CDT SAT OCT 8 2011
TXZ128-139-140-082200-
COLEMAN TX-CALLAHAN TX-BROWN TX-
355 PM CDT SAT OCT 8 2011
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR
COLEMAN...CALLAHAN AND BROWN COUNTIES...
AT 350 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY
RAINFALL WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR
ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF DUDLEY TO 3 MILES
NORTH OF GOULDBUSK...OR ALONG A LINE EXTENDING FROM 16 MILES
SOUTHWEST OF BAIRD TO 12 MILES SOUTHWEST OF SANTA ANNA...MOVING
NORTHEAST AT 40 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
US-283 NEAR THE COLEMAN-CALLAHAN COUNTY LINE BY 400 PM CDT
THE INTERSECTION OF US-283 AND HIGHWAY 36 AND SANTA ANNA BY 405 PM
CDT
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PEA SIZE HAIL AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3148 9949 3225 9963 3228 9963 3252 9921
3252 9911 3209 9911 3208 9893 3183 9888
TIME...MOT...LOC 2054Z 236DEG 33KT 3224 9953 3162 9942Special weather statement, Oct 8, 3:47 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
447 PM CDT SAT OCT 8 2011
TXZ076>078-082315-
CROCKETT TX-SCHLEICHER TX-SUTTON TX-
447 PM CDT SAT OCT 8 2011
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR
CROCKETT...SCHLEICHER AND SUTTON COUNTIES...
AT 441 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ACROSS SOUTHWESTERN SUTTON
AND SOUTHERN CROCKETT COUNTIES. THE STRONGEST STORM WAS LOCATED 20
MILES SOUTHWEST OF SONORA. THE STORMS WERE MOVING NORTH AT 30 MPH.
* THE STRONG THUNDERSTORMS WILL BE NEAR...
OZONA BY 500 PM CDT
I-10 NEAR THE CROCKETT-SUTTON COUNTY LINE AND THE INTERSECTION OF
I-10 AND RANCH ROAD 1989 BY 515 PM CDT
THE INTERSECTION OF US-190 AND RANCH ROAD 1828 AND US-190 NEAR THE
CROCKETT-SUTTON COUNTY LINE BY 550 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PEA SIZE HAIL AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THESE STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3107 10156 3104 10048 3032 10048 3032 10156
TIME...MOT...LOC 2144Z 188DEG 25KT 3043 10092
Flash Flood, Sutton
- When
- October 8, 6:37 PM CST to 8:37 PM CST
- Where
- Sutton County, 3.39 mi N of Sonora Allison Arpt to 10.69 mi NE of Sonora
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.719, -100.893
The Sutton County Sheriff's Office reported flooding of several roads in Sutton County. Barricades were placed at flooded low water crossings.
Flash Flood, Brown
- When
- October 8, 9:18 PM CST to 11:18 PM CST
- Where
- Brown County, 2.64 mi W of Brownwood to 1.13 mi NW of Brownwood Bowie Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.715, -99.025
Brown County Law Enforcement reported widespread street flooding in Brownwood with numerous roads flooded in Brown County.
Flash Flood, San Saba
- When
- October 8, 11:10 PM CST to October 9, 2:10 AM CST
- Where
- San Saba County, 1.37 mi WSW of San Saba Co Muni Arp to 2.91 mi E of San Saba Co Muni Arp
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.225, -98.742
The San Saba County Sheriff Office reported flooding on China Creek Road in the town of San Saba. In addition, a low water crossing was flooded on Highway 190.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Utah, October 8, 2011$12 million · 1 event
- Tornado and Flash Flooding in Texas, October 8 to 9, 2011$1.0 million · EF1 · 6 events
- Flood and High Wind in Florida, October 8 to 10, 2011$20,000 · 70 kt wind · 18 events
- Damaging Wind in Texas, October 8, 2011$15,000 · 52 kt wind · 1 event
- Winter Weather in Wyoming, October 8 to 9, 20114 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 8, 20114 events
- Marine Thunderstorm Wind in Gulf of Mexico, October 8, 20111 event
- Damaging Wind in Texas, October 8, 201150 kt wind · 1 event
- Dense Fog in Maryland, October 8, 20111 event
- Hail in Kansas, October 8, 20110.75 in hail · 1 event
- Wildfire in Arkansas, October 8, 20111 event
- Wildfire in Arkansas, October 8, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351634, 351635, 351636.